Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 1, NWS Louisville, KY

April 5, 2010Harrison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Apr 5, 2010, 7:58 PM EDT for Harrison County, Kentucky. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2010, 7:58 PM EDT (23:58 UTC)
Expired
Apr 5, 2010, 9:00 PM EDT
In force
62 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 109 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

163 
WGUS53 KLMK 052358
FFWLMK
KYC097-060100-
/O.NEW.KLMK.FF.W.0001.100405T2358Z-100406T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT MON APR 5 2010

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN HARRISON COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 900 PM EDT

* AT 741 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WATER 
RESCUES TAKING PLACE ALONG SNAKE LAKE CREEK NEAR THE BORDER BETWEEN 
NORTHERN HARRISON AND PENDLETON COUNTIES. SEVERAL HOMES WERE 
REPORTED SURROUNDED BY WATER. 

* THE STORM THAT PRODUCED FLASH FLOODING HAS ENDED. NO ADDITIONAL 
PRECIPITATION IS EXPECTED OVERNIGHT. THIS AREA OF FLASH FLOODING IS 
VERY LOCALIZED AND WILL NOT LIKELY AFFECT OTHER PORTIONS OF HARRISON 
COUNTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3847 8423 3847 8448 3854 8449 3854 8444
      3856 8443 3857 8442 3857 8437 3858 8428
      3858 8423

$$

JSD
1 follow-up statement
996 
WGUS73 KLMK 060054
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
854 PM EDT MON APR 5 2010

KYC097-060103-
/O.EXP.KLMK.FF.W.0001.000000T0000Z-100406T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HARRISON KY-
854 PM EDT MON APR 5 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM EDT FOR NORTHERN
HARRISON COUNTY...

THE STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA.

CALLS TO LOCAL AND STATE OFFICIALS INDICATED THAT THE FLASH FLOODING 
NEAR THE SNAKE LIKE CREEK ON THE NORTHERN HARRISON COUNTY BORDER HAS 
SUBSIDED. NO ADDITIONAL SUBSTANTIAL RAINS ARE EXPECTED. 

LAT...LON 3847 8423 3847 8448 3854 8449 3854 8444
      3856 8443 3857 8442 3857 8437 3858 8428
      3858 8423

$$

JSD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 7:12 PM EDT, 46 minutes earlier.

Area forecast discussion, Apr 5, 7:12 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
712 PM EDT MON APR 5 2010

...UPDATED AVIATION DISCUSSION...

.SHORT TERM (TONIGHT AND TUESDAY)...

A WELL DEVELOPED CU FIELD SITS OVER THE FORECAST AREA IN A VERY
UNSTABLE ENVIRONMENT WITH ELEVATED CAPES IN THE 1500-2000 J/KG
RANGE.  A FEW WEAK CELLS HAVE DEVELOPED OVER THE AREA AS OF 1845Z.
EXPECT AN APPROACHING SHRT/WV OVER IL/MO TO ENHANCE CONVECTION OVER
THE NEXT FEW HOURS INTO THIS EVENING.  WE SHOULD SEE MOSTLY A HAIL
THREAT WITH THESE STORMS ALTHOUGH BRIEF HEAVY RAIN AND GUSTY WINDS
WILL BE POSSIBLE AS WELL.  CONVECTION SHOULD WANE BETWEEN 0-3Z AS WE
LOSE DAYTIME HEATING AND EXISTING CONVECTION MOVES NE OUT OF THE
AREA.  UPPER LEVEL RIDGING WILL STRENGTHEN TONIGHT OVER THE GULF
STATES HELPING TO PUSH CONVECTION FARTHER NORTH AS WELL.   THIS
RIDGING WILL THEN REMAIN IN CONTROL OF THE AREA...CLEARING SKIES AND
KEEPING US DRY FOR THE REMAIN OF THE NIGHT AND TUESDAY.

LOW TEMPS TONIGHT SHOULD FALL INTO THE UPPER 50S AND LOW 60S AFTER
SKIES CLEAR.  HIGHS TOMORROW WILL BE QUITE WARM IN THE LOW TO MID
80S.

.LONG TERM (TUESDAY NIGHT - MONDAY)...

TUESDAY NIGHT - THURSDAY

AN UPPER LEVEL TROUGH WILL BE DIGGING ACROSS THE PLAINS TUESDAY
NIGHT WITH A SURFACE LOW MOVING NORTHEAST ACROSS THE UPPER MIDWEST.
WARM SOUTHERLY FLOW WILL BE CONTINUING OVERNIGHT. THIS WILL KEEP LOW
TEMPERATURES UP IN THE LOWER 60S TUESDAY NIGHT.

THE COLD FRONT ASSOCIATED WITH THE LOW WILL BE APPROACHING THE
REGION ON WEDNESDAY. MODELS HAVE COME INTO SOMEWHAT CLOSER AGREEMENT
WITH THE TIMING OF THIS SYSTEM THOUGH THE GFS IS STILL A BIT FASTER
THAN THE ECMWF. SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE WESTERN
PORTIONS OF THE FORECAST AREA ON WEDNESDAY. THE COLD FRONT WILL PASS
THROUGH DURING THE OVERNIGHT HOURS ON WEDNESDAY INTO THURSDAY. A
LINE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THIS FRONT WITH
PRECIPITATION BEING THE MOST WIDESPREAD AFTER MIDNIGHT.  DYNAMICS
ARE GOOD WITH THIS SYSTEM. HOWEVER...SOUNDING CONTINUE TO INDICATE
THAT THERE IS LITTLE INSTABILITY. IT STILL LOOKS LIKE THE BEST
CHANCE FOR STRONG TO POSSIBLY A FEW SEVERE STORMS WOULD BE IN
WESTERN PORTIONS OF THE FORECAST AREA ON WEDNESDAY EVENING. THE MAIN
THREATS FROM ANY STORMS WOULD BE GUSTY WINDS AND HAIL. A FEW SHOWERS
COULD LINGER OVER EAST CENTRAL KENTUCKY INTO THE AFTERNOON ON
THURSDAY.

THERE WILL LIKELY BE A GRADIENT OF TEMPERATURES ON WEDNESDAY WITH
AREAS SEEING PRECIPITATION IN REACHING INTO THE LOWER 70S WHILE
FARTHER EAST HIGHS WILL BE PUSHING 80. THE COLD FRONT WILL USHER IN
MUCH COOLER AIR ON THURSDAY WITH HIGHS STRUGGLING TO REACH 60.

FRIDAY - MONDAY

THE LOW PRESSURE SYSTEM WILL QUICKLY MOVE OFF TO THE NORTHEAST.
HOWEVER IT LOOKS LIKE A LOBE OF ENERGY WILL ROTATE THROUGH THE UPPER
LEVEL FLOW ON FRIDAY AFTERNOON. THIS WILL BRING A SLIGHT CHANCE FOR
SOME AFTERNOON THUNDERSTORMS...MAINLY OVER THE NORTHEAST.

THROUGH THE WEEKEND HIGH PRESSURE WILL REGAIN CONTROL OVER THE AREA
WITH RIDGING ALOFT. THIS WILL KEEP US DRY FRIDAY NIGHT THROUGH
MONDAY. HIGH TEMPERATURES WILL START OUT IN THE UPPER 50S TO LOWER
60S ON FRIDAY WITH HIGHS BACK INTO THE MID 70S BY MONDAY. LOWS WILL
RANGE FROM THE LOWER 40S TO LOWER 50S.

&&

.AVIATION (00Z TAF ISSUANCE)...

STORMS THAT EARLIER FIRED ALONG A WARM FRONT EXTENDING FROM SOUTHERN
INDIANA THROUGH THE NORTHERN BLUEGRASS HAVE MOVED NORTHEAST OF OUR
TAF SITES. ONCE SOME SCATTERED CLOUDS DISSIPATE OVER THE LEX TAF
SITES BY 20Z...EXPECT MOSTLY CLEAR SKIES WITH NO THREATS TO VFR
FLYING CONDITIONS OVERNIGHT AND THROUGH MUCH OF THE DAY WEDNESDAY.

OVERNIGHT...SOUTH SURFACE WINDS WILL REMAIN FROM 5 TO 10 MPH. A
MARGINAL LOW LEVEL WIND SHEAR EPISODE WILL BECOME ESTABLISHED WITH
SOUTHWEST WINDS AROUND 35KT ARE EXPECTED AROUND 2000 FEET OVERNIGHT.

BREEZY WINDS WILL PICKUP LATE TOMORROW MORNING. SURFACE WINDS ARE
EXPECTED TO INCREASE TO AROUND 15 MILES PER HOUR WITH GUSTS TO
BETWEEN 25 AND 30 MPH. MOSTLY CLEAR SKIES SHOULD CONTINUE THROUGH
THE END OF THE TAF PERIOD.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM........AML
LONG TERM.........
AVIATION..........JSD
Hazardous weather outlook, Apr 5, 3:41 PM EDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EDT MON APR 5 2010

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
341 PM EDT MON APR 5 2010 /241 PM CDT MON APR 5 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
EVENING HOURS AS AN UPPER LEVEL DISTURBANCE PASSES JUST TO OUR
NORTH. THE STRONGEST STORMS WILL CONTAIN HAIL...GUSTY
WINDS...BRIEF HEAVY RAINFALL...AND DANGEROUS LIGHTNING. STORMS
WILL DECLINE AND MOVE OFF TO THE NORTHEAST AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A POTENT STORM SYSTEM WILL APPROACH THE AREA ON WEDNESDAY AND LAST
INTO THURSDAY. THIS SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS
TO THE OUTLOOK AREA...ESPECIALLY OVERNIGHT WEDNESDAY INTO THURSDAY.
THE MAIN THREATS FROM THE STORMS WILL BE GUSTY WINDS...HEAVY
RAIN...AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AML/EES

In the hours before

Local storm report, Apr 5, 5:59 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
559 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             SOLON                   38.50N  85.53W
04/05/2010  E1.00 INCH       CLARK              IN   TRAINED SPOTTER

            QUARTER SIZE HAIL COVERING THE GROUND

&&

EVENT NUMBER LMK1000179

RL
Special weather statement, Apr 5, 6:09 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
609 PM EDT MON APR 5 2010

KYZ037-052245-
HARRISON-
609 PM EDT MON APR 5 2010

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 604 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CYNTHIANA...AND MOVING
NORTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
40 MPH...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3843 8413 3837 8433 3850 8455 3851 8451
      3854 8449 3854 8444 3857 8442 3857 8437
      3858 8422 3857 8420 3855 8422 3851 8419
      3846 8410
TIME...MOT...LOC 2208Z 240DEG 22KT 3851 8436

AML
Local storm report, Apr 5, 6:10 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
610 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             8 S BEDFORD             38.48N  85.32W
04/05/2010  E1.25 INCH       HENRY              KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1000180

RL
Local storm report, Apr 5, 6:28 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
628 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             2 S BEDFORD             38.56N  85.32W
04/05/2010  E1.75 INCH       TRIMBLE            KY   BROADCAST MEDIA

&&

EVENT NUMBER LMK1000181

RL
Local storm report, Apr 5, 6:40 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
640 PM EDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             1 N SUNRISE             38.55N  84.23W
04/05/2010  E0.70 INCH       HARRISON           KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK1000182

RL
Special weather statement, Apr 5, 7:18 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
718 PM EDT MON APR 5 2010

KYZ036-037-052345-
HARRISON-SCOTT-
718 PM EDT MON APR 5 2010

...STRONG THUNDERSTORM WITH HEAVY RAIN...AND SMALL HAIL...

AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF WILLIAMSTOWN...AND MOVING EAST
AT 40 MPH.

HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE INCH PER HOUR REDUCING
VISIBILITIES TO LESS THAN ONE MILE...AND SMALL PEA OR DIME SIZE
HAIL...ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3844 8412 3838 8461 3846 8462 3851 8455
      3851 8451 3854 8449 3854 8444 3857 8442
      3857 8437 3858 8422 3857 8420 3855 8422
      3851 8419 3846 8410
TIME...MOT...LOC 2318Z 261DEG 43KT 3853 8448

EES

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:37 PM EDTSpecial Weather StatementLMKHenry, Trimble53 min
Apr 5, 5:47 PM EDTSevere Thunderstorm WarningLMKHenry, Oldham, Trimble28 min
Apr 5, 6:05 PM EDTSevere Thunderstorm WarningLMKHenry, Trimble25 min
Apr 5, 6:09 PM EDTSpecial Weather StatementLMKHarrison36 min
Apr 5, 6:14 PM EDTSevere Thunderstorm WarningLMKHarrison16 min
Apr 5, 6:24 PM EDTTornado WarningLMKHenry24 min
Apr 5, 7:18 PM EDTSpecial Weather StatementLMKHarrison27 min
Apr 5, 7:36 PM EDTSevere Thunderstorm WarningLMKHarrison24 min

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.